Alicia Senín, Teresa Broquetas, Sabela Lens, Nuria Cañete, María-Carlota Londoño, Mariana Ferraro, Xavier Forns, Antonio Salar, Jose A. Carrión
The addition of the new protease inhibitors (PIs) to peg-interferon (IFN) and ribavirin (RBV), approved for chronic hepatitis C, has clearly improved sustained virological response (SVR) rates although several adverse events have been reported with this regimens, including mild hematological toxicity. Moreover, severe pancytopenia and aplastic anemia during triple therapy with telaprevir has recently been described in seven patients. We report here two cases of severe agranulocytosis/aplastic anemia using boceprevir or simeprevir in interferon-based combination and 2 additional cases of severe myelosupression in IFN-free therapy with sofosbuvir and simeprevir plus RBV. Our observations suggest that PIs could have a sort of class-effect in developing severe hematologic toxicity or, at least, an additive interaction with other potentially myelotoxic agents such as IFN or RBV that are used in the classical regimens against HCV. Unfortunately, the mechanisms behind this phenomenon are currently unknown. In conclusion, given the lifethreatening character of these complications, close monitoring is mandatory in patients under PIs based therapy to promptly detect serious hematological toxicities and to carefully evaluate treatment discontinuation. Prospective studies assessing the usefulness of RBV in the era of new IFN-free combinations are needed.
Key words. Anemia, Hepatitis, Toxicity and protease